Too much iodine : I see a functional doc here in... - Thyroid UK

Thyroid UK
102,163 members117,658 posts

Too much iodine

I see a functional doc here in the US. I have blood drawn monthly and usually things are mostly fine. A little over two months ago my bloodwork showed my iodine level to be low, he told me to supplement so I did. I was feeling fine, had my bloodwork last month which showed my iodine had gone back to normal. I use one of those monthly pill containers so it didn’t even cross my mind to stop the iodine and he didn’t mention it. Well, for the past few weeks I’ve been having horrible palpitations, sweating randomly, almost feel like a panic attack is coming on but thankfully doesn’t. I am feeling like hyperthyroid swing and it’s awful. I really just want to say one thing and ask a question. 1. Be careful with iodine! It may be obvious to most of us but I was actually following my docs orders and now I’m feeling horrible. And then 2. My question is how do I get the excess iodine out? Would charcoal help? I cannot stand feeling like this.

5 Replies
oldestnewest

Katurajo1,

My first question and thoughts are, how much have you been supplementing with?

I was also tested to be low. My functional medicine doctor, a naturopath too, in the UK also recommended it so I took one drop a day of Lugol’a Iodine as directed which is quite a low dose. I haven’t suffered any adverse effects at all. I also have Hashimoto’s by the way although my antibodies have dropped recently. Just pointing that out as many people here may object to taking iodine if you have Hashimoto’s.

Perhaps you’ve taken too much or maybe it doesn’t suit you?

Did you change or increase thyroid medication or any supplements at the same time?

Reply

The concern expressed here about iodine supplementation isn't to do with Hashimoto's but about the fact that iodine has an anti-thyroid effect when taken in the absence of tested iodine deficiency - it was, after all, given in solution as the treatment for HYPERthyroidism before specific drugs were developed. Hence presumably, why the OP's symptoms have arisen since continuing to supplement after her levels had returned to normal.

1 like
Reply

I was using tablets. They’re called Life Extension Sea-Iodine 1000 mcg and I was taking one each morning. I do think it was too much, or at least too much after my levels were brought back to normal. I really just want to get this feeling gone, the jitters and rapid heart rate is making it hard to get things done.

Reply

If you haven’t already I would stop taking the iodine tablets. Have you told your functional doctor about your symptoms? Have you had another thyroid blood test? I’m not aware of something that can remove the iodine from your body. Perhaps somebody else can advise.

Reply

Yes, I emailed him because it is in between my appointments and he basically said to stop taking them but I already had.

Reply

You may also like...